Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Topeka, KS

March 14, 201823 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 14, 2018, 3:40 AM CDT for 23 counties in Kansas. It took effect at Mar 14, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:40 AM CDT (08:40 UTC)
In effect from
Mar 14, 2018, 1:00 PM CDT
Expired
Mar 14, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS83 KTOP 140840
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
340 AM CDT Wed Mar 14 2018

KSZ008-020>024-026-034>040-054>056-058-059-141700-
/O.NEW.KTOP.FW.W.0006.180314T1800Z-180315T0000Z/
Republic-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
340 AM CDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY 
LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 021, 022, 
023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 
058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024,
  026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and
  059. Currently, this includes the entire forecast area with the
  exception of Washington, Marshall, Nemaha, and Brown counties.

* WIND...Wind gusts of 25 to 32 MPH are expected to occur in the
  afternoon.

* HUMIDITY...Falling to 16 to 20 percent across much of the area.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
488 
WWUS83 KTOP 141202
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
702 AM CDT Wed Mar 14 2018

KSZ009>012-150000-
/O.EXA.KTOP.FW.W.0006.180314T1800Z-180315T0000Z/
Washington-Marshall-Nemaha-Brown-
702 AM CDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY 
LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 009,
010, 011, AND 012...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024,
  026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and
  059. This includes the entire forecast area.

* WIND...Wind gusts of 25 to 32 MPH are expected to occur in 
  the afternoon. 

* HUMIDITY...Falling to 16 to 20 percent across much of the 
  area.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008-020>024-026-034>040-054>056-058-059-150000-
/O.CON.KTOP.FW.W.0006.180314T1800Z-180315T0000Z/
Republic-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
702 AM CDT Wed Mar 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY 
LEVELS, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 020, 021, 022, 
023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 
058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 024,
  026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and
  059.  This includes the entire forecast area. 

* WIND...Wind gusts of 25 to 32 MPH are expected to occur in 
  the afternoon. 

* HUMIDITY...Falling to 16 to 20 percent across much of the 
  area.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
518 
WWUS83 KTOP 142110
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
410 PM CDT Wed Mar 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-150000-
/O.CON.KTOP.FW.W.0006.000000T0000Z-180315T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
410 PM CDT Wed Mar 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG GUSTY WINDS, LOW RELATIVE HUMIDITY LEVELS, AND DRY
FUELS FOR FIRE WEATHER ZONES 008, 020, 021, 022, 023, 024, 026,
034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 008, 020, 021, 022, 023, 
  024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 
  058, and 059. This includes the entire forecast area. 

* WIND...Wind gusts of 25 to 32 MPH are expected through the
  remainder of the afternoon. 

* HUMIDITY...Remaining in the 15 to 20 percent range across the
  entire outlook area. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
175 
WWUS83 KTOP 142359
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
659 PM CDT Wed Mar 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-150100-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-180315T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
659 PM CDT Wed Mar 14 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
GUSTS IN EXCESS OF 25 MPH, RELATIVE HUMIDITY LESS THAN 20 PERCENT
AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 
020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 
054, 055, 056, 058, AND 059...

The winds will continue to diminish after 7 PM but will continue
form the south at 10 to 20 MPH. As temperatures cool, relative 
humidities will increase above 20 percent. A very high fire danger
will continue into the evening hours, so please continue to 
postpone any plan burns through the evening hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 3:40 AM CDT, 0 minutes earlier.

Area forecast discussion, Mar 14, 3:40 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
340 AM CDT Wed Mar 14 2018

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Wed Mar 14 2018

The short-term forecast period will be dominated by fire weather
danger concerns.  Therefore, have issued a Red Flag warning for 18Z-
00Z time frame for much of the area.  See Fire Weather discussion
for details.

Current WV imagery suggests that a Pacific trough continues to push
frontal systems into the western CONUS.  Over the spine of the
Rockies is a sharp ridge with northwest flow over the Plains and
another deep broad trough over the northeastern CONUS.  GOES-16
channels show very dry air continues to be set up from the northern
Rockies extending down through the Gulf States.  This is leading to
continued clear skies over these areas and strong radiational
cooling taking place.  Overnight low temps will probably reach the
low 20s and upper teens in places over the forecast area, especially
along the KS river valley.

Today, expect clear skies and temps to reach the upper 60s and maybe
just over 70 especially over the Flint Hills region as slightly
deeper mixing will likely set up over those areas.  Expansive area
of high pressure will remain to the southeast of the area.  With mid
level flow over the Rockies associated with the sharp ridge,
southwesterly flow will increase through the day.  Expecting the
bulk of the afternoon to set up with gusty winds in the mid to upper
20 mph range with very low RH values, so Red Flag Warning criteria
is expected to be met during this time.  Burning will not be
recommended at all today as a result.

Overnight lows should be on the warmer side with 30s and even around
40 being maintained with a southerly breeze into the overnight
period.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 AM CDT Wed Mar 14 2018

Thursday a baroclinic zone develops across northern Kansas from east
to west across the cwa, however models are varying where exactly
this occur which will have a bearing on high temperatures. Expect
highs generally in the 60s to the north of the boundary with 70s to
the south. Also moisture increases during day on Thursday resulting
in higher relative humidity from 27 to 33 percent in the afternoon
hours. Given winds in the 12 to 17 mph range with some gusts near
25 mph in the afternoon will keep elevated fire danger a concern.

Precipitation chances increase Thursday night as isentropic lift,
moisture transport and increasing forcing for ascent occur as a mid
level trough moves east into the Plains. Elevated instability is
present after mid evening Thursday, then decreasing overnight.
Therefore will continue to mention a slight chance of thunderstorms.
Models are split with the track of the surface and mid level lows
with the CMC and GFS north in Nebraska and the NAM and ECMWF across
northern Kansas. Will keep a blend going for now on Friday and
Friday night. Thermal fields are looking a bit warmer late Friday
night and forecast soundings suggest that rain and perhaps a brief
period of sleet is possible toward sunrise Saturday morning. A zonal
flow pattern sets up through the weekend and into next week. The
next chance of precipitation still looks like Sunday night into
Monday as another trough moves east across the Plains. Temperatures
will be near of above normal from the weekend into mid week next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1135 PM CDT Tue Mar 13 2018

Expect VFR conditions at the terminals through the next 24 hours.
A southwesterly low-level jet at 1500 feet above the surface will
increase late Wednesday evening and will cause moderate low-level
windshear after 02Z THU.

&&

.FIRE WEATHER...
Issued at 324 AM CDT Wed Mar 14 2018

Today, moisture will be on the increase with southerly winds
through the afternoon, but the concern is that more appreciable
moisture quality doesn't arrive into the region until late
afternoon. This being one reason for lower RH values to be
maintained. Considering wind values will likely gust into the mid
to upper 20 mph range, feel confident that Red Flag warning
criteria will be met through the afternoon. Only places with lower
confidence remained along the KS/NE border, so those counties
have remained in Very High Fire Danger. It is possible that if
wind values end up being stronger in this area that they may also
reach Red Flag Criteria. If this is the case, do expect conditions
in the Extreme category to remain short lived again primarily
from Washington to Brown county.

Moisture increases during day on Thursday with minimum relative
humidity from 27 to 33 percent in the afternoon hours. Given winds
in the 12 to 17 mph range with some gusts near 25 mph in the
afternoon will create very high fire danger generally west of a
Garnett to Topeka to Marysville line.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ008-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Drake
LONG TERM...53
AVIATION...Gargan
FIRE WEATHER...Drake/53

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.